Illinois, 2024

Hail and Damaging Winds in Illinois, May 21, 2024

May 21, 2024 · NWS DVN · 20 events in 5 counties and zones

Numerous severe thunderstorms moved through the area on Tuesday, May 21. |Straight-line winds were the main hazard with the storms and impressive wind gusts were observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Numerous severe thunderstorms moved through the area on Tuesday, May 21. The bulk of the severe weather occurred during the late afternoon and evening time frame, with several Severe Thunderstorm Warnings issued over eastern Iowa into northwestern Illinois.|Straight-line winds were the main hazard with the storms and impressive wind gusts were observed. The strongest gust reported was 100 mph, which was from a personal weather station located just southeast of Atkins, IA! There were also several other locations that reported wind gusts in excess of 70 mph, and damage consistent with that.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 21, 5:10 PM CST, 1 hour earlier. Its key messages:

  • Moderate Risk (level 4 of 5) for severe weather continues for most of the DVN CWA through this evening, with the set up being a particularly dangerous situation. Very large hail, damaging winds, and tornadoes will all be possible. Some significant wind gusts over 70 mph may occur this evening.
  • Flood watch continues for the rain-soaked northwest portion of the CWA for flash flood potential through this evening.
  • Drying out Wednesday and Thursday with more seasonable temperatures and humidity.
  • Shower and thunderstorm chances return Friday and possibly Saturday night into Sunday as a more humid air mass tries to build back into the region.
Area forecast discussion, May 21, 5:10 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
610 PM CDT Tue May 21 2024

...00Z AVIATION UPDATE...

.KEY MESSAGES...

- Moderate Risk (level 4 of 5) for severe weather continues for
  most of the DVN CWA through this evening, with the set up
  being a particularly dangerous situation. Very large hail,
  damaging winds, and tornadoes will all be possible. Some
  significant wind gusts over 70 mph may occur this evening.

- Flood watch continues for the rain-soaked northwest portion of the
  CWA for flash flood potential through this evening.

- Drying out Wednesday and Thursday with more seasonable
  temperatures and humidity.

- Shower and thunderstorm chances return Friday and possibly Saturday
  night into Sunday as a more humid air mass tries to build
  back into the region.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 255 PM CDT Tue May 21 2024

Tonight...Current observations show a deepening 994 MB low near
Omaha, with a quasi-stationary boundary undulating east-
northeast from it trying to retreat warm front style. This
feature currently laying out acrs the northern CWA ATTM. Along
and south of the front acrs most of the DVN CWA had several CAPE
layer parameters ranging from 2000-3000 J/kg, but also some
decent CIN between here and the convective line continuing to
organize along and east of the MO RVR Valley. Strong forcing,
bulk shear profiles of 50-70 KTs and re- intensifying 40-50 KT
LLJ fields will help strong convection to overcome these EML
layers as they surge in from the west to lee of east central
plains strong shortwave. The main triple point interaction looks
to occur to the north acrs the MN/WI/IA tri-state where machine
learning progs hi-lite a tornado/high wind bullseye, but a
secondary triple-point like convergent area may occur acrs the
central to northern DVN CWA by early evening. Many convective
support parameters support a broken line of supercells moving in
from the west into the western CWA after 4-5 PM. But also a
lead shear wing will try to generate a lead broken line of
storms ahead of the current line which could be developing right
in the DVN CWA by 4 pm. Thus it cloud play out that we have one
or two lines striking the CWA, trying to evolve into a QLCS
overhead or as they propagate off to the east of the local area.

The combo of shear/kinematics and thermodynamics is impressive, and
supports the potential of continued upscale growth producing
damaging wind gusts of 70-80+ MPH by any bowing segments or RFD's,
hail up to 2 inches, and up to moderate strength tornadoes. Some
doubt of full column jet support to allow for long track tornadoes,
but shorter lived cyclones with some punch will still be
problematic. There could be energy transfer from one line of storms
to the other as opposed to having two distinct lines raking the area
so close together, bu the models can't handle this idea very well.
The main line of storms in near term convective ensembles show it
progressing eastward acrs the MS RVR quickly at over 50 MPH between
6-8 PM depending on width and number of the line/s.

As the storm cells or lines move acrs the area, they will utilize
1.3 to 1.5 PWATs to produce intense rainfall rates well over an inch
an hour, but hopefully their propagation speed will limit flash
flooding potential. However, the areas that are currently under a
flood watch are soaked and will let the headline ride through 9 PM
after the storm lines have moved off to the east. But any new water
trouble may linger well into the night well after the storms have
passed.

Wednesday...Nice day in the wake of the system, although some wrap-
around cumulus may still spread acrs the northern CWA at times.
Highs in the low to mid 70s and sfc DPTS in the 40 for lowered
humidity levels.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Issued at 255 PM CDT Tue May 21 2024

Thursday...South to southeasterly return flow behind eastward
migrating sfc ridge will make for some temp moderation back to
around 80 for much of the area this day. This while the ensembles
indicate another upstream short wave propagating eastward acrs the
central and northern plains. Just a low chance for some late night
elevated WAA-type showers and storms moving out of central IA and
into the western CWA before dawn.

Friday...Nice-looking wave, with several solutions suggesting it
trying to go negatively tilted at least slightly, will continue to
move eastward acrs the upper MS RVR Valley along with an associated
sfc front. Still some uncertainty at this point, but appears to
adequate shear and instability to fuel at least some stronger storms
in or near the local fcst area. Locally heavy rainfall as well. This
if we get the 50 percentile highs in the upper 70s to low 80s and at
least low 60 sfc DPTs.

Saturday and Sunday...Saturday currently appears to be a
cooler/drier post-frontal day with highs in the low to mid 70s, and
if we stay clear a seasonably cool night into Sunday morning
especially in the northwest. Ensemble current placement lays out a
west-to-east sfc front or LLVL boundary somewhere acrs the
central/southern plains and acrs MO which will act as a convergent
LLJ focal point for storm cluster or MCS generation Sat night into
early Sunday. How much of this may get into the southern CWA still
very uncertain at this point and only lower POPs currently
warranted in the south for now. East to northeasterly sfc flow and
possible high debris clouds from the southern activity to keep
Sunday in the 70s.

Monday and next Tuesday...Longer range indications suggest near
split western into central CONUS flow and an upstream embedded upper
low or closed wave will look to meander acrs the plains and toward
the mid to lower MS RVR valley early to mid next week. Still some
wave propagation pathway questions or if this system will produce
precip in our area, with solutions split on rolling this feature
overhead, or to moving along and south of the DVN CWA. Chances are
some of the area may get clipped Monday night into Tuesday.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 605 PM CDT Tue May 21 2024

Strong to severe storms are expected for all terminals over the
next 2-3 hours as a strong cold front moves through the region.
All severe hazards will be possible including large hail, strong
wind gusts (with potential for significant wind gusts over 65
kts in the strongest bowing segments) and tornadoes. These
storms will exit the area by 22.04z, with winds veering to the
northwest behind the fropa. Confidence is high in MVFR ceilings
mainly at KCID/KDBQ late tonight through Wednesday morning.

VFR conditions will return areawide by midday Wednesday, with
winds gusting out of the northwest around 20-25 kts.

&&

.HYDROLOGY...
Issued at 1142 AM CDT Tue May 21 2024

Very heavy rains on the order of 2-3+ inches fell across
portions of eastern Iowa mainly northwest of the Cedar Rapids
and Iowa City metros in the past 24 hours. Much of this rain
fell in the headwaters of the Wapsipinicon, Skunk, Cedar and
Iowa Rivers, which is leading to or will lead to rises over the
coming days. Flood watches and warnings are currently in effect
along portions of these rivers, with potential for minor to
moderate flooding over the next 7 days.

Additional QPF of around 0.50-1.00" is expected across these
rivers today as showers and storms move across the area. This
rain could lead to additional rises, though confidence on where
the heaviest rain will fall is low as storms will be fast
moving.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flood Watch until 9 PM CDT this evening for IAZ040-041-051-052-
     063-064.
IL...None.
MO...None.

&&

SHORT TERM...12
LONG TERM...12
AVIATION...Speck
HYDROLOGY...Speck
Hazardous weather outlook, May 21, 2:23 PM CST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
323 PM CDT Tue May 21 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
323 PM CDT Tue May 21 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is a Moderate Risk, or a level 4 out of 5 for severe
weather through this evening for most of the Outlook Area. All
severe hazards will be possible including damaging winds of 60 to
80 mph, tornadoes, and large hail. In addition, repeated rounds of
thunderstorms may bring an isolated flash flood risk and ponding
of water.

Some tributary rivers across eastern Iowa are experiencing
flooding. Please see the latest Flood Statements and Flood
Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

There will be a chance for more thunderstorms on Friday. It is
still uncertain if any storms will be strong or severe, as well as
the ability to produce heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through this evening.

GENERAL STORM MOTION OF THE DAY:

To the east-northeast at 55 mph.

12

In the hours before

Local storm report, May 21, 5:43 PM CST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
643 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     Tstm Wnd Gst     1 E Dubuque Regional Ar 42.40N 90.70W
05/21/2024  M77 MPH          Dubuque            IA   ASOS

            ASOS station KDBQ Dubuque Arpt.

&&
Local storm report, May 21, 5:58 PM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
658 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     Tstm Wnd Gst     1 W West Liberty        41.57N 91.27W
05/21/2024  M70 MPH          Muscatine          IA   Emergency Mngr

&&

Haase
Local storm report, May 21, 5:59 PM CST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
659 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     Tstm Wnd Dmg     2 W Atalissa            41.57N 91.21W
05/21/2024                   Muscatine          IA   Emergency Mngr

            70 mph winds. Debris all over Highway 6
            outside of Atalissa.

&&

Haase
Local storm report, May 21, 6:02 PM CST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
702 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     Tstm Wnd Gst     1 ENE Norway            41.91N 91.91W
05/21/2024  M80 MPH          Benton             IA   Emergency Mngr

&&

Haase
Local storm report, May 21, 6:06 PM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
706 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     Tstm Wnd Gst     1 NNE Rochester         41.68N 91.16W
05/21/2024  E60 MPH          Cedar              IA   Trained Spotter

            Est 60+ mph by trained spotter CE196. lose
            of power, grill and patio furniture blown
            off deck.

&&

MJL
Local storm report, May 21, 6:10 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
710 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     Tstm Wnd Dmg     Nichols                 41.48N 91.30W
05/21/2024                   Muscatine          IA   Amateur Radio

            Trees down and also power outage west of
            Nichols.

&&

Haase

The radar

The Quad Cities radar (KDVN), 90 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Jo Daviess

When
May 21, 6:10 PM CST
Where
Jo Daviess County, 0.69 mi S of Galena
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
42.410, -90.420

Galena and nearby territory had trees down and some barn roof damage. Time estimated from radar data.

Thunderstorm Wind, Whiteside

When
May 21, 6:10 PM CST
Where
Whiteside County, 0.52 mi E of Brook Haven
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
41.680, -89.910

Several power poles were blown down along Star Road, east of Prophetstown, Illinois. Time estimated from radar data.

Thunderstorm Wind, Henry

When
May 21, 6:15 PM CST
Where
Henry County, Cambridge
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.300, -90.200

A large tree branch was blown down.

Thunderstorm Wind, Jo Daviess

When
May 21, 6:15 PM CST
Where
Jo Daviess County, Scales Mound
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.480, -90.250

Trees and power lines blown down. Time estimated from radar data.

Thunderstorm Wind, Carroll

When
May 21, 6:22 PM CST
Where
Carroll County, 0.69 mi S of Milledgeville
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.960, -89.780

Trees blown down. Time estimated from radar data.

Thunderstorm Wind, Carroll

When
May 21, 6:27 PM CST
Where
Carroll County, 0.51 mi W of Shannon
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.150, -89.740

Trees were blown down.

Thunderstorm Wind, Stephenson

When
May 21, 6:35 PM CST
Where
Stephenson County, 1.23 mi NW of Freeport
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.290, -89.640

Trees were blown down in Freeport. Time estimated from radar data.

Thunderstorm Wind, Stephenson

When
May 21, 6:37 PM CST
Where
Stephenson County, 0.86 mi NW of Freeport
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.290, -89.630

Several large trees blown down, blocking roads.

Thunderstorm Wind, Stephenson

When
May 21, 6:37 PM CST
Where
Stephenson County, 0.86 mi NW of Freeport
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.290, -89.630

Also reported pea size hail for a minute.

Thunderstorm Wind, Jo Daviess

When
May 21, 6:42 PM CST
Where
Jo Daviess County, 0.69 mi S of Elizabeth
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.310, -90.220

Spotter estimated wind gust.

Thunderstorm Wind, Carroll

When
May 21, 6:51 PM CST
Where
Carroll County, 0.86 mi NE of Savanna
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.090, -90.140

Trees reported blown down. Time estimated from radar data.

Thunderstorm Wind, Jo Daviess

When
May 21, 6:54 PM CST
Where
Jo Daviess County, 0.86 mi SW of Warren
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
42.490, -89.990

Numerous large trees down.

Thunderstorm Wind, Jo Daviess

When
May 21, 6:58 PM CST
Where
Jo Daviess County, 0.86 mi NW of Stockton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.360, -90.010

Several large trees damaged. Time estimated from radar data.

Thunderstorm Wind, Jo Daviess

When
May 21, 6:58 PM CST
Where
Jo Daviess County, 0.86 mi NW of Nora
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.460, -89.940

Many branches down. Estimated wind gust.

Thunderstorm Wind, Stephenson

When
May 21, 7:00 PM CST
Where
Stephenson County, 1.68 mi WNW of Freeport
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.290, -89.650

Several 4 inch diameter tree branches down. Power lines damaged. Time estimated from radar data.

Thunderstorm Wind, Jo Daviess

When
May 21, 7:03 PM CST
Where
Jo Daviess County, 0.86 mi NW of Hanover
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.260, -90.290

Trees and power lines blown down around and in Hanover, Illinois.

Thunderstorm Wind, Whiteside

When
May 21, 7:05 PM CST
Where
Whiteside County, 0.52 mi E of Sterling
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.800, -89.690

A tree limb was blown down. Time estimated from radar data.

Thunderstorm Wind, Stephenson

When
May 21, 7:27 PM CST
Where
Stephenson County, Lena
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.380, -89.830

Several pine trees were blown down. Limbs down on other trees as well on west side of Lena, Illinois.

Thunderstorm Wind, Jo Daviess

When
May 21, 7:55 PM CST
Where
Jo Daviess County, 0.86 mi NW of Nora
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.460, -89.940

Many large trees were blown down, or snapped by wind. Damage also to power poles and lines, between Nora and Warren, Illinois.Time estimated from radar data.

Hail, Stephenson

When
May 21, 8:56 PM CST
Where
Stephenson County, 1.72 mi SE of Lena
Measured
1 in hail
Reported by
Public
Coordinates
42.360, -89.810

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174664, 1174665, 1174666, 1174667, 1174668, 1174669, 1174670, 1174671, 1174680, 1174681, 1174672, 1174673, 1174674, 1174682, 1174676, 1174677, 1174678, 1174679, 1174684, 1174663.